Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 62, NWS Kansas City, MO

July 20, 2015Johnson County, Leavenworth County, Wyandotte County, Kansas; Clay County, Jackson County, Platte County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 20, 2015, 3:50 AM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas; Clay County, Jackson County, Platte County, Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2015, 3:50 AM CDT (08:50 UTC)
Expired
Jul 20, 2015, 9:45 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Clay County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 58 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:20 AM CDTFLASH FLOOD5 Ene Fairway, MOONGOING WATER RESCUE ON EMMANUEL CLEAVER II ROAD BETWEEN ELMOOD AND CLEVELAND AVENUE. REPORT SEEN ON SOCIAL MEDIA.
Jul 20, 5:38 AM CDTFLASH FLOOD3 Ssw Lenexa, KSPARTS OF STRANG LINE ROAD FROM 119TH TO COLLEGE BLVD HAVE WATER POOLING OVER.
Jul 20, 8:30 AM CDTHEAVY RAIN 2.64Kansas City, MOPRECIPITATION TOTAL THROUGH 830 AM AT MAIN AND BROOKSIDE.
Jul 20, 9:00 AM CDTFLASH FLOOD4 Sse Fairway, KSINDIAN CREEK OUT OF ITS BANKS AND FLOWING QUICKLY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.7
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WGUS53 KEAX 200850
FFWEAX
KSC091-103-209-MOC047-095-165-201445-
/O.NEW.KEAX.FF.W.0062.150720T0850Z-150720T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 AM CDT MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN LEAVENWORTH COUNTY IN NORTHEASTERN KANSAS...
  WYANDOTTE COUNTY IN NORTHEASTERN KANSAS...
  NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...
  WESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  CLAY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 945 AM CDT
    
* AT 349 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KANSAS CITY...OVERLAND PARK...OLATHE...INDEPENDENCE...LEE'S
  SUMMIT...SHAWNEE...BLUE SPRINGS...LENEXA...LEAVENWORTH...LEAWOOD...
  RAYTOWN...LIBERTY...GLADSTONE...PRAIRIE VILLAGE...LANSING...
  MERRIAM...MISSION...SMITHVILLE...KEARNEY AND BONNER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3939 9431 3891 9430 3891 9493 3921 9490
      3921 9486 3931 9492 3940 9490

$$

LEIGHTON
2 follow-up statements
910 
WGUS73 KEAX 201033
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 AM CDT MON JUL 20 2015

KSC091-103-209-MOC047-095-165-201445-
/O.CON.KEAX.FF.W.0062.000000T0000Z-150720T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-PLATTE MO-JACKSON MO-CLAY MO-
533 AM CDT MON JUL 20 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
EASTERN LEAVENWORTH...WYANDOTTE...NORTHEASTERN JOHNSON...SOUTHEASTERN
PLATTE...WESTERN JACKSON AND CLAY COUNTIES...

AT 530 AM CDT...GAUGE REPORTS INDICATED THUNDERSTORMS WERE PRODUCING
HEAVY RAIN OVER THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE 
ALREADY FALLEN WITH SOME AREAS IN THE KANSAS CITY METRO REPORTING 
OVER 3 INCHES. FLASH FLOODING IS IMMINENT OR ONGOING.

AT EMMANUEL CLEAVER AND ELMWOOD THE ROAD HAS BEEN CLOSED AND A WATER 
RESCUE IS UNDERWAY. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KANSAS CITY...OVERLAND PARK...OLATHE...INDEPENDENCE...LEE'S SUMMIT...
SHAWNEE...BLUE SPRINGS...LENEXA...LEAVENWORTH...LEAWOOD...RAYTOWN...
LIBERTY...GLADSTONE...PRAIRIE VILLAGE...LANSING...MERRIAM...
MISSION...SMITHVILLE...KEARNEY AND BONNER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3939 9431 3891 9430 3891 9493 3921 9490
      3921 9486 3931 9492 3940 9490

$$

LEIGHTON
391 
WGUS73 KEAX 201448
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
948 AM CDT MON JUL 20 2015

KSC091-103-209-MOC047-095-165-201457-
/O.EXP.KEAX.FF.W.0062.000000T0000Z-150720T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-PLATTE MO-JACKSON MO-CLAY MO-
948 AM CDT MON JUL 20 2015

...THE FLASH FLOOD WARNING FOR EASTERN LEAVENWORTH...WYANDOTTE...
NORTHEASTERN JOHNSON...SOUTHEASTERN PLATTE...WESTERN JACKSON AND CLAY
COUNTIES HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...FLOODING IS OCCURRING OVER PARTS OF THE 
AREA AND THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD 
WARNING.

LAT...LON 3939 9431 3891 9430 3891 9493 3921 9490
      3921 9486 3931 9492 3940 9490

$$

MELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:18 AM CDT, 32 minutes earlier.

Area forecast discussion, Jul 20, 3:18 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
318 AM CDT MON JUL 20 2015

.DISCUSSION...
Issued at 318 AM CDT MON JUL 20 2015

A quasi-stationary front was draped from northeastern KS through
west central MO into southeastern MO early this morning. Convection
has been developing on the boundary throughout the night, enhanced
by a reservoir of moderate to high CAPE and an upper shortwave trough
moving across the center of the country. Precipitable water values
remain in excess of 2" in the vicinity of the front. The convective
system over northeastern KS should be the main player this morning
and perhaps into the early afternoon. As this convection shifts east
this morning, widespread heavy rainfall is likely. This should
mainly affect areas along and north of interstate 70. But given the
presence of the boundary and the copious atmospheric moisture,
storms could form at any time and produce very heavy rainfall. So
the flash flood watch still looks valid and will keep it going as
is.

The other issue for today is the potential for severe convection,
which looks most likely from roughly the Missouri River southward.
Depending on the model, shear looks somewhat marginal to strong
enough to support organized storms. The NAM is stronger than the GFS
but is supported by the RAP. Stronger shear also seems like a better
possibility given the the strong MCV over central KS that should
make it into our forecast area by late morning or early afternoon.
CAPE/shear combinations would then support organized convection,
including supercells, with damaging winds and heavy rain the most
likely hazards. Veered and relatively week surface winds should limit
low level shear and in turn the tornado potential. But any storm
that interacts with any boundary that may be out there will have an
enhanced tornado potential. Hail, especially severe hail, looks like
a low probability given forecast high freezing levels. But a
sustained and organized updraft, like in a supercell, would enhance
that potential.

There will be a temporary relief to the warm weather and especially
the humidity in the Tuesday to Wednesday time frame. The upper
shortwave trough that will help bring us thunderstorms today will
push a cold front south through the region. Noticeably drier air will
filter into the region behind the front and that will allow for
pleasant July weather as overnight lows dip into the lower 60s
through the middle of the week. That front will stall south of the
area and as the surface high pressure shifts to the east by the end
of the week, the moisture that was shunted just south of the area
will stream back north and we're right back into a rainy and humid
weather pattern. It continues to look like the forecast area will be
in the storm track for periodic convective systems as the upper
ridge never really establishes itself into the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1156 PM CDT SUN JUL 19 2015

Thunderstorms will gradually build into the area from the southwest
and west after 07z-08z, possibly impacting all TAF sites between 08z
and at least 12z Monday morning. After storms move out, a period of
VFR conditions is expected through at least mid- to late-afternoon.
Cumulus with bases around 4 kft will develop during the afternoon,
then isolated storms will become possible after 21z and may continue
into the evening. The probability and coverage of storms still
appears too low for more than VCTS at this time. Winds will veer from
east to west during the period, still at speeds less than 10 kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 1 PM CDT this afternoon for KSZ025-
     102>105.

MO...FLASH FLOOD WATCH until 1 PM CDT this afternoon for MOZ001>008-
     011>017-020>025-028>033-037>040-043>046.

&&

DISCUSSION...CDB
AVIATION...Laflin

In the hours before

Special weather statement, Jul 20, 12:07 AM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1207 AM CDT MON JUL 20 2015

KSZ060-200545-
LINN KS-
1207 AM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINN COUNTY UNTIL 1245 AM
CDT...

AT 1207 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LONE ELM...OR 9 MILES NORTHEAST OF LA HARPE...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUND CITY AND BLUE MOUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3804 9508 3825 9507 3826 9506 3831 9506
      3835 9502 3805 9473 3804 9473
TIME...MOT...LOC 0507Z 246DEG 20KT 3803 9520

LEIGHTON
Special weather statement, Jul 20, 3:40 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CDT MON JUL 20 2015

KSZ103>105-MOZ028-200930-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-
340 AM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...WYANDOTTE...
NORTHERN JOHNSON AND SOUTHEASTERN PLATTE COUNTIES UNTIL 430 AM CDT...

AT 340 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MCLOUTH...OR NEAR OSKALOOSA...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAVENWORTH...LANSING...
MERRIAM...BONNER SPRINGS...DE SOTO...PARKVILLE...TONGANOXIE...
BASEHOR...EDWARDSVILLE...RIVERSIDE...WEATHERBY LAKE...LAKE QUIVIRA...
KANSAS CITY...LAKE WAUKOMIS...FERRELVIEW AND PLATTE WOODS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 419.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 215 AND 229.
 INTERSTATE 29 BETWEEN MILE MARKERS 6 AND 14.
 INTERSTATE 635 BETWEEN MILE MARKERS 2 AND 8.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 29...BETWEEN MILE MARKERS
33 AND 38...AND BETWEEN MILE MARKERS 81 AND 83.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3933 9518 3933 9461 3882 9474 3894 9506
      3898 9506 3899 9507 3898 9509 3896 9508
      3896 9509 3897 9511 3897 9513 3899 9519
TIME...MOT...LOC 0840Z 283DEG 34KT 3915 9522

LEIGHTON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:07 AM CDTSpecial Weather StatementEAXLinn38 min
Jul 20, 12:53 AM CDTAreal Flood AdvisoryEAXLinn3 hr
Jul 20, 3:21 AM CDTAreal Flood AdvisoryEAXLeavenworth, Wyandotte3 hr
Jul 20, 3:34 AM CDTFlash Flood WarningEAXAtchison, Leavenworth6 hr
Jul 20, 3:40 AM CDTSpecial Weather StatementEAXJohnson, Leavenworth, Wyandotte50 min
Jul 20, 4:05 AM CDTFlash Flood WarningEAXDoniphan6 hr
Jul 20, 5:00 AM CDTFlash Flood WarningEAXJohnson, Miami6 hr
Jul 20, 6:15 AM CDTRiver Flood WarningEAXJohnson26 hr
Jul 20, 9:44 AM CDTAreal Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr
Jul 19, 8:22 PM CDTAreal Flood WarningEAXChariton18 hr
Jul 20, 5:41 AM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Holt, Nodaway3 hr
Jul 20, 6:45 AM CDTAreal Flood AdvisoryEAXChariton, Cooper, Howard, Pettis, Saline3 hr
Jul 20, 10:01 AM CDTRiver Flood WarningEAXClay, Jackson, Ray60 hr
Jul 20, 10:01 AM CDTRiver Flood WarningEAXCooper48 hr
Jul 20, 2:25 PM CDTAreal Flood WarningEAXChariton3 hr

Nearby

Flash Flood Warnings in Kansas, 2015Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.